ExDS Protocol Puts Clout in EMS Hands

SoRelle, Ruth MPH

doi: 10.1097/01.EEM.0000389817.48608.e4
Breaking News

Medical authorities may have only recently recognized Excited Delirium Syndrome as a real physical condition, but television cameras have long flocked to patients with the rare condition when police and EMS respond.

Those patients are usually agitated, often speaking or yelling uncontrollably and pacing or running with no purpose. They often threaten others verbally or physically; they sweat profusely, appear ill, and are unable to control themselves. Often, their condition is associated with mental disorders or the use of drugs such as cocaine. Their actions make for riveting television, and alarm law enforcement officials and EMTs.

The American College of Emergency Physicians formally recognized ExDS a year ago as a real and unique syndrome. Now emergency medical services are setting into place protocols that allow paramedics to act decisively to save lives. One of the first is in Columbus, OH.

In a recent revision of policy, David P. Keseg, MD, the medical director of the Columbus Division of Fire, and his colleagues not only describe the condition, but advise the division's emergency medicine personnel on the use of midazolam and ketamine to sedate those with the condition. Dr. Keseg said his department sees these patients infrequently, but “when we do,” he said, “it can be a very serious problem.”

In fact, EMS personnel in Columbus use the acronym PRIORITY to assess possible excited delirium syndrome patients:

P: Psychological issues.

R: Recent drug/alcohol use.

I: Incoherent thought processes.

O: Off (taking clothes off) and sweating.

R: Resistant to presence or dialogue.

I: Inanimate objects: violent toward shiny or glass objects.

T: Tough, unstoppable, superhuman strength.

Y: Yelling.

“These patients are not rational, and usually not capable of processing information properly,” Dr. Keseg said. “It is very unlikely that they can be talked down. Subjects are usually incoherent and combative.”

That combativeness often requires the intervention of police or other law enforcement, and the Columbus protocol calls for enough providers on the scene to handle the situation. They also advise personnel to use the least restrictive method of restraint because that will help maintain a positive relationship with the patient.

Often the patient may have had a TASER applied or been restrained by law enforcement personnel before emergency medical services arrive. “Unfortunately, the syndrome of excited delirium has been associated with deaths in custody and TASER deaths, which may or may not be linked to excited delirium,” said Dr. Keseg. “Because of this, it has become part of the political spectrum, and inappropriately used as leverage for social and political gains. Hopefully, this syndrome can continue to be studied and evaluated using scientific methods instead of being used as a political pawn.” Many social justice groups, including the American Civil Liberties Union, have cast doubt on the existence of excited delirium, saying it is used to cover up deaths resulting from excessive force.

Using sedation means the patient will probably have to be restrained in some way, said Dr. Keseg. “It just depends on the situation. Obviously, to be able to administer any sedation through the Mucosal Atomizer Device (MAD) or IM (intramuscularly) means the patients must be restrained in some way to allow the EMS personnel to have proximity to the patient.” Suggesting the least restrictive restraint follows the ACEP Task Force guidelines, Dr. Keseg said.

“Recent research indicates that physical struggle is a much greater contributor to catecholamine surge and metabolic acidosis than other causes of exertion or noxious stimuli,” state the ACEP guidelines. “Since these parameters are thought to contribute to poor outcomes in ExDS (excited delirium syndrome), the specific physical control methods employed should optimally minimize the time spent struggling while safely achieving physical control. The use of multiple personnel with training in safe physical control measures is encouraged.”

The protocol requires calling to the scene an EMS supervisor, who will have the ketamine. “We feel the preponderance of the evidence suggests that ketamine is a safe drug to use on patients with excited delirium,” said Dr. Keseg. “Our EMS supervisors are the only individuals who carry this drug now, since it is a relatively new addition to our protocol.

“We also believe that it helps to have an additional EMS provider with experience and command capability to be involved in the decision to give the ketamine,” he said. The protocol sets the dosages and methods of administration.

Before the supervisor arrives, the protocol allows EMS personnel to administer midazolam via MAD, IV, or rectally at specific dosages not to exceed 10 mg. If patient has had a TASER applied, had extensive muscle activity, or has an elevated skin temperature, the protocol calls for using specific cold fluids to cool him down. “We believe cooling these patients makes intuitive sense because of the tendency toward hyperthermia and sweating,” Dr. Keseg said.

Patients with excited delirium can often pose a danger to those around them and to the people trying to control or help them. Dr. Keseg stressed it is important to make sure bystanders, law enforcement, and EMS personnel are safe. “Obviously, because these patients can be extremely violent, the possibility of physical harm is the primary risk to EMS providers, law enforcement, and the public,” said Dr. Keseg. In the case of drug abusers, blood-borne pathogens also present a risk. These patients also sometimes have superhuman strength beyond their normal capabilities, posing a danger to others and themselves. “Excited delirium patients can sometimes go into cardiac arrest for unexplained reasons,” said Dr. Keseg.

Mark DeBard, MD, a clinical professor of emergency medicine at Ohio State University College of Medicine, led an ACEP task force that wrote a white paper on the syndrome, which prompted the college to recognize it as a real syndrome. Dr. DeBard said real progress toward understanding the syndrome will occur once it is more widely recognized. “Only two medical specialties interact with patients with this syndrome, the coroner and emergency physicians,” he said. “Only in the last two to three years have people outside of these become aware of the syndrome. I've compared it with the ways that SIDS [sudden infant death syndrome] began to be recognized years ago.”

Protocols for dealing with patients with this problem involve many medications but usually not ketamine, he said, adding that many EMS agencies have protocols for agitated cases, but don't often recommend ketamine. Dr. DeBard said he has used the drug in the emergency department in similar situations, and said it was “time to move it to the EMS arena with appropriate protocols and safeguards.” He worked with Columbus EMS over the years, and advocated this kind of sedation protocol with safeguards.

“Having this protocol could be life-saving,” said Dr. DeBard. “In emergency medicine, we have begun to recognize the syndrome, and we can treat it in our emergency departments. The challenge it to get the information to the police and emergency medical services people so they can recognize it in the field and treat people before they die.”

Within two to five years, he said he expects this information to have been broadcast widely in the appropriate communities. “It is a change that should come, and is coming,” said Dr. DeBard.

Back to Top | Article Outline

Columbus EMS Protocol for Agitated Patients

* Have enough providers on the scene to handle the situation.

* Secure the scene, and use universal precautions.

* Summon an EMS field officer; involve police as necessary.

* Assess the patient using PRIORITY (see text above).

* Obtain vital signs, pulse oximetry and temperature if possible.

* Use the least restrictive method of restraint; allow the patient to correct inappropriate behavior.

* Providers should ensure their own safety.

* If necessary, sedate the patient by administering midazolam via MAD 2-5 mg at a time, up to 10 mg total, or 0.1 mg/kg to a maximum of 10 mg.

* Versed may be administered via MAD, IV, or rectally. The rectal dosage is doubled to 0.2 mg/kg, not to exceed 10 mg.

* The EMS field officer can administer 4 mg/kg IM or 2 mg/kg IV of ketamine.

* Establish IV access with 0.9 percent normal saline.

* Use restraints if the patient is a threat to himself or others.

* If patient has had a TASER applied, had extensive muscle activity, or has elevated skin temperature, start a 500 ml fluid bolus of cold 0.9 percent normal saline over 20 minutes with 25 mEq sodium bicarbonate in an IV bag, and follow standard operating procedure.

Comments about this article? Write to EMN at emn@lww.com.

Click and Connect! Access the links in this article by reading it on www.EM-News.com.

Copyright © 2010 Wolters Kluwer Health, Inc. All rights reserved.